A Residue Formula for Locally Compact Noncommutative Manifolds

  • Denis Potapov
  • Fedor SukochevEmail author
  • Dominic Vella
  • Dmitriy Zanin
Part of the Trends in Mathematics book series (TM)


The most significant result in the integration theory for locally compact noncommutative spaces was proven in Carey et al. (J Funct Anal 263(2):383–414, 2012). We review and improve on this result. For bounded, positive operators A, B on a separable Hilbert space \(\mathcal {H}\), if \(AB\in \mathcal {M}_{1,\infty }\), \([A^{\frac 12},B]\in \mathcal {L}_1\) and the limit Open image in new window exists, then AB is Dixmier measurable and, for any dilation-invariant extended limit ω, we have
$$\displaystyle \operatorname {{\mathrm {Tr}}}_\omega (AB)=\lim _{p\downarrow 1}(p-1) \operatorname {{\mathrm {Tr}}}(B^pA^p). $$
The proof of this result is facilitated by the efficient use of recent advances in the theory of singular traces and double operator integrals. The Dixmier traces of pseudo-differential operators of the form \(M_f(1-\Delta )^{-\frac {d}2}\) on \(\mathbb {R}^d\), where f is a Schwartz function on \(\mathbb {R}^d\) and Δ denotes the Laplacian on \(L_2(\mathbb {R}^d)\), are swiftly recovered using this result. An analogous result for the noncommutative plane is also obtained.


Dixmier trace Connes integration formula Noncommutative plane 



The authors express their gratitude to Steven Lord for the extraordinary help he contributed related to the presentation of this text and the verification of its results. Denis Potapov, Fedor Sukochev and Dmitriy Zanin gratefully acknowledge the financial support from the Australian Research Council. Dominic Vella gratefully acknowledges the support received through the Australian Government Research Training Program Scholarship.

Appendix: Proof of Lemma 3

Let \(n\in \mathbb {N}\) and p ≥ 1. In the following, for −≤ a < b ≤, the Sobolev space of p-integrable functions on the interval (a, b) may be defined by
$$\displaystyle \begin{aligned}W_{n,p}(a,b)\mathrel{\mathop:}=\Big\{ f\in L_p(a,b)\;:\; \|\partial^\alpha f\|{}_{L_p(a,b)}<\infty,\,\text{ for multi-indices s.t. }|\alpha|\leq n \Big\},\end{aligned}$$
with corresponding norm given by
$$\displaystyle \begin{aligned}\|f\|{}_{W_{n,p}(a,b)}\mathrel{\mathop:}= \sum_{\alpha:|\alpha|\leq m}\Big\|\frac{\partial^{\alpha_1}}{\partial t_1^{\alpha_1}}\cdots\frac{\partial^{\alpha_d}}{\partial t_d^{\alpha_d}}(f)\Big\|{}_{L_p(a,b)},\quad f\in W_{n,p}(a,b).\end{aligned}$$

Lemma 1

For \(n\in \mathbb {N},\) we have
$$\displaystyle \begin{aligned}\|g_p\|{}_{W_{n,2}(0,1)}=\mathcal{O}(1),\quad p\downarrow1.\end{aligned}$$


Let (δuf)(t) = f(ut). We write
$$\displaystyle \begin{aligned}g_p=h\cdot \big(f-(p-1)(\delta_{p-1}f)\big),\end{aligned}$$
$$\displaystyle \begin{aligned}h(t)=\frac{t}{2}\coth\Big(\frac{t}{2}\Big),\quad f(t)=\frac 1t\tanh\Big(\frac{t}{2}\Big),\quad t\in\mathbb{R}.\end{aligned}$$
By Leibniz rule, we have
$$\displaystyle \begin{aligned} \|g_p\|{}_{W_{n,2}(0,1)} &\leq\Big\|h\cdot \big(f-(p-1)(\delta_{p-1}f)\big)\Big\|{}_{W_{n,\infty}(0,1)} \\&\leq\|h\|{}_{W_{n,\infty}(0,1)}\big\|f-(p-1)(\delta_{p-1}f)\big\|{}_{W_{n,\infty}(0,1)}. \end{aligned} $$
For 0 ≤ k ≤ n, we have
$$\displaystyle \begin{aligned}\big(f-(p-1)(\delta_{p-1}f)\big)^{(k)}=f^{(k)}-(p-1)^{k+1}\delta_{p-1}(f^{(k)}).\end{aligned}$$
$$\displaystyle \begin{aligned}\Big\|\big(f-(p-1)(\delta_{p-1}f)\big)^{(k)}\Big\|{}_{\infty}\leq \big(1+(p-1)^{k+1}\big)\|f^{(k)}\|{}_{\infty}.\end{aligned} $$

Lemma 2

For \(n\in \mathbb {N},\) we have
$$\displaystyle \begin{aligned}\|g_p\|{}_{W_{n,2}(1,\infty)}=\mathcal{O}\big((p-1)^{-\frac 12}\big),\quad p\downarrow1.\end{aligned}$$


Let (δuf)(t) = f(ut). We write
$$\displaystyle \begin{aligned}g_p=h\cdot (f-\delta_{p-1}f),\end{aligned}$$
$$\displaystyle \begin{aligned}h(t)=\frac 12\coth\Big(\frac{t}{2}\Big),\quad f(t)=\tanh\Big(\frac{t}{2}\Big),\quad t\in\mathbb{R}.\end{aligned}$$
By Leibniz rule, we have
$$\displaystyle \begin{aligned}\|g_p\|{}_{W_{n,2}(1,\infty)}\leq\|h\|{}_{W_{n,\infty}(1,\infty)}\|f-\delta_{p-1}f\|{}_{W_{n,2}(1,\infty)}.\end{aligned}$$
For 0 ≤ k ≤ n, we have
$$\displaystyle \begin{aligned}(f-\delta_{p-1}f)^{(k)}=f^{(k)}-(p-1)^k\delta_{p-1}(f^{(k)}).\end{aligned}$$
$$\displaystyle \begin{aligned} \big\|(f-\delta_{p-1}f)^{(k)}\big\|{}_{L_2(1,\infty)} &\leq\|f^{(k)}\|{}_{L_2(1,\infty)}+(p-1)^k\big\|\delta_{p-1}(f^{(k)})\big\|{}_{L_2(1,\infty)} \\&\leq\big(1+(p-1)^{k-\frac 12}\big)\cdot\|f^{(k)}\|{}_{L_2(0,\infty)}. \end{aligned} $$

Lemma 3

For gp defined as above, \(\|g_p\|{ }_{{W_{n,2}}}=\mathcal {O}\big ((p-1)^{-\frac 12}\big )\) as p ↓ 1.


As gp is even, we have
$$\displaystyle \begin{aligned}\|g_p\|{}_{{W_{n,2}}}\leq 2\big(\|g_p\|{}_{W_{n,2}(0,1)}+\|g_p\|{}_{W_{n,2}(1,\infty)}\big).\end{aligned}$$
The assertion follows from the preceding lemmas. □


  1. 1.
    M. Birman, M. Solomyak, Double Stieltjes operator integrals, in Spectral Theory and Wave Processes (Russian). Problems in Mathematical Physics, vol. I (Leningrad University, Leningrad, 1966), pp. 33–67Google Scholar
  2. 2.
    M. Birman, M. Solomyak, Double Stieltjes operator integrals II, in Spectral Theory, Diffraction Problems (Russian). Problems of Mathematical Physics, vol. 2 (Leningrad University, Leningrad, 1967), pp. 26–60Google Scholar
  3. 3.
    M. Birman, M. Solomyak, Double Stieltjes operator integrals III (Russian). Prob. Math. Phys. 6, 27–53 (1973)Google Scholar
  4. 4.
    M. Birman, M. Solomyak, Estimates for the singular numbers of integral operators (Russian). Usp. Mat. Nauk 32(1), 17–84 (1977)zbMATHGoogle Scholar
  5. 5.
    M. Birman, G. Karadzhov, M. Solomyak, Boundedness conditions and spectrum estimates for the operators b(X)a(D) and their analogs, in Estimates and Asymptotics for Discrete Spectra of Integral and Differential Equations (Leningrad, 1989–1990). Advances in Soviet Mathematics, vol. 7 (American Mathematical Society, Providence, 1991), pp. 85–106Google Scholar
  6. 6.
    M. Birman, M. Solomyak, Double operator integrals in a Hilbert space. Integr. Equ. Oper. Theory 47(2), 131–168 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    C. Brislawn, Kernels of trace class operators. Proc. Am. Math. Soc. 104(4), 1181–1190 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    A. Carey, J. Phillips, F. Sukochev, Spectral flow and Dixmier traces. Adv. Math. 173(1), 68–113 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    A. Carey, A. Rennie, A. Sedaev, F. Sukochev, The Dixmier trace and asymptotics of zeta functions. J. Funct. Anal. 249(2), 253–283 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    A. Carey, V. Gayral, A. Rennie, F. Sukochev, Integration on locally compact noncommutative spaces. J. Funct. Anal. 263(2), 383–414 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    P. Clément, B. de Pagter, F. Sukochev, H. Witvliet, Schauder decomposition and multiplier theorems. Stud. Math. 138(2), 135–163 (2000)MathSciNetzbMATHGoogle Scholar
  12. 12.
    A. Connes, The action functional in non-commutative geometry. Commun. Math. Phys. 117, 673–683 (1988)CrossRefzbMATHGoogle Scholar
  13. 13.
    A. Connes, Noncommutative Geometry (Academic, San Diego, 1994)zbMATHGoogle Scholar
  14. 14.
    A. Connes, F. Sukochev, D. Zanin, Trace theorem for quasi-Fuchsian groups. Sb. Math. 208(10), 1473–1502 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Y. Daleckiı̆, S. Kreı̆n, Formulas of differentiation according to a parameter of functions of Hermitian operators (Russian). Dokl. Akad. Nauk SSSR 76, 13–16 (1951)Google Scholar
  16. 16.
    Y. Daleckiı̆, S. Kreı̆n, Integration and differentiation of functions of Hermitian operators and applications to the theory of perturbations (Russian). Voronež. Gos. Univ. Trudy Sem. Funkcional. Anal. 1956(1), 81–105 (1956)Google Scholar
  17. 17.
    B. de Pagter, F. Sukochev, H. Witvliet, Unconditional decompositions and Schur-type multipliers, in Recent Advances in Operator Theory (Groningen, 1998). Operator Theory: Advances and Applications, vol. 124 (Birkhäuser, Basel, 2001), pp. 505–525Google Scholar
  18. 18.
    B. de Pagter, F. Sukochev, H. Witvliet, Double operator integrals. J. Funct. Anal. 192(1), 52–111 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    B. de Pagter, F. Sukochev, Differentiation of operator functions in non-commutative L p-spaces. J. Funct. Anal. 212(1), 28–75 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    B. de Pagter, F. Sukochev, Commutator estimates and \(\mathbb {R}\)-flows in non-commutative operator spaces. Proc. Edinb. Math. Soc. (2) 50(2), 293–324 (2007)Google Scholar
  21. 21.
    J. Dixmier, Existence de traces non normales (French). C. R. Acad. Sci. Paris Sér. A-B 262, A1107–A1108 (1966)Google Scholar
  22. 22.
    P. Dodds, B. de Pagter, E. Semenov, F. Sukochev, Symmetric functionals and singular traces. Positivity 2(1), 47–75 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    P. Dodds, B. de Pagter, A. Sedaev, E. Semenov, F. Sukochev, Singular symmetric functionals and Banach limits with additional invariance properties (Russian). Izv. Ross. Akad. Nauk Ser. Mat. 67(6), 111–136 (2003). English translation in: Izv. Math. 67(6), 1187–1212 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    P. Dodds, B. de Pagter, A. Sedaev, E. Semenov, F. Sukochev, Singular symmetric functionals (Russian). Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 290 (2002), Issled. po Lineı̆n. Oper. i Teor. Funkts. 30, 42–71, 178; English translation in: J. Math. Sci. (N.Y.) 124(2), 4867–4885 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    M. Duflo, Généralités sur les représentations induites (French), in Représentations des Groupes de Lie Résolubles. Monographies de la Société Mathématique de France, vol. 4 (Dunod, Paris, 1972), pp. 93–119Google Scholar
  26. 26.
    T. Fack, H. Kosaki, Generalised s-numbers of τ-measurable operators. Pac. J. Math. 123(2), 269–300 (1986)CrossRefzbMATHGoogle Scholar
  27. 27.
    V. Gayral, J. Gracia-Bondía, B. Iochum, T. Schücker, J. Várilly, Moyal planes are spectral triples. Commun. Math. Phys. 246(3), 569–623 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    G. Glaeser, Racine carré d’une fonction différentiable (French). Ann. Inst. Fourier (Grenoble) 13(2), 203–210 (1963)Google Scholar
  29. 29.
    I. Gohberg, M. Kreı̆n, in Introduction to the Theory of Linear Nonselfadjoint Operators. Translations of Mathematical Monographs, vol. 18 (American Mathematical Society, Providence, 1969)Google Scholar
  30. 30.
    J. Gracia-Bondía, J. Várilly, Algebras of distributions suitable for phase-space quantum mechanics I. J. Math. Phys. 29(4), 869–879 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    J. Gracia-Bondía, J. Várilly, Algebras of distributions suitable for phase-space quantum mechanics II.: topologies on the Moyal algebra. J. Math. Phys. 29(4), 880–887 (1988)Google Scholar
  32. 32.
    L. Grafakos, Modern Fourier Analysis, 2nd edn. Graduate Texts in Mathematics, vol. 250. (Springer, New York, 2009)CrossRefzbMATHGoogle Scholar
  33. 33.
    G. Hardy, Divergent Series (reprint of the revised (1963) edition) (Éditions Jacques Gabay, Sceaux, 1992)Google Scholar
  34. 34.
    E. Hille, R. Phillips, Functional Analysis and Semi-groups (3rd printing of the revised edition of 1957), American Mathematical Society Colloquium Publications, vol. 31 (American Mathematical Society, Providence, 1974)Google Scholar
  35. 35.
    N. Kalton, S. Lord, D. Potapov, F. Sukochev, Traces of compact operators and the noncommutative residue. Adv. Math. 235, 1–55 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    A. Kolmogorov, S. Fomin, Introductory Real Analysis. Translated from the second Russian edition and edited by R. Silverman (Dover Publications, New York, 1975)Google Scholar
  37. 37.
    G. Levitina, F. Sukochev, D. Zanin, Cwikel estimates revisited (2017). arXiv preprint arXiv:1703.04254Google Scholar
  38. 38.
    G. Levitina, F. Sukochev, D. Vella, D. Zanin, Schatten class estimates for the Riesz map of massless Dirac operators. Integr. Equ. Oper. Theory 90(2), 19 (2018)Google Scholar
  39. 39.
    S. Lord, A. Sedaev, F. Sukochev, Dixmier traces as singular symmetric functionals and applications to measurable operators. J. Funct. Anal. 224(1), 72–106 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    S. Lord, D. Potapov, F. Sukochev, Measures from Dixmier traces and zeta functions. J. Funct. Anal. 259, 1915–1949 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    S. Lord, F. Sukochev, D. Zanin, Singular Traces: Theory and Applications. De Gruyter Studies in Mathematics, vol. 46 (Walter de Gruyter, Berlin, 2013)Google Scholar
  42. 42.
    V. Peller, Multiple operator integrals and higher operator derivatives. J. Funct. Anal. 233(2), 515–544 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    D. Potapov, F. Sukochev, Lipschitz and commutator estimates in symmetric operator spaces. J. Oper. Theory 59(1), 211–234 (2008)MathSciNetzbMATHGoogle Scholar
  44. 44.
    D. Potapov, F. Sukochev, Unbounded Fredholm modules and double operator integrals. J. Reine Angew. Math. 626, 159–185 (2009)MathSciNetzbMATHGoogle Scholar
  45. 45.
    M. Reed, B. Simon, Fourier Analysis, Self-adjointness. Methods of Modern Mathematical Physics, vol. II (Academic, New York, 1975)Google Scholar
  46. 46.
    A. Rennie, Summability for nonunital spectral triples. K-Theory 31, 71–100 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    M. Rieffel, Deformation quantization for actions of \(\mathbb {R}^d\). Mem. Am. Math. Soc. 106(506), x+93 (1993)Google Scholar
  48. 48.
    B. Simon, Trace Ideals and Their Applications. Mathematical Surveys and Monographs, 2nd edn., vol. 120 (American Mathematical Society, Providence, 2005)Google Scholar
  49. 49.
    F. Sukochev, On a conjecture of A. Bikchentaev, in Spectral Analysis, Differential Equations and Mathematical Physics: A Festschrift in Honor of Fritz Gesztesy’s 60th birthday. Proceedings of Symposia in Pure Mathematics, vol. 87 (American Mathematical Society, Providence, 2013)Google Scholar
  50. 50.
    F. Sukochev, D. Zanin, ζ-Function and heat kernel formulae. J. Funct. Anal. 260(8), 2451–2482 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    F. Sukochev, A. Usachev, D. Zanin, Singular traces and residues of the ζ-function. Indiana Univ. Math. J. 66(4), 1107–1144 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    F. Sukochev, D. Zanin, Connes integration formula for the noncommutative plane. Commun. Math. Phys. 359(2), 449–466 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    F. Sukochev, D. Zanin, The Connes character formula for locally compact spectral triples. arXiv preprint arXiv:1803.01551 (2018)Google Scholar
  54. 54.
    B. Thaller, The Dirac Equation (Springer, Berlin, 1992)CrossRefzbMATHGoogle Scholar
  55. 55.
    A. Tomskova, Multiple operator integrals: development and applications. Ph.D. thesis, UNSW Sydney, 2017Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Denis Potapov
    • 1
  • Fedor Sukochev
    • 1
    Email author
  • Dominic Vella
    • 1
  • Dmitriy Zanin
    • 1
  1. 1.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia

Personalised recommendations